Advertisement

Pillowcases and quasimodular forms

  • Alex Eskin
  • Andrei Okounkov
Part of the Progress in Mathematics book series (PM, volume 253)

Summary

We prove that natural generating functions for enumeration of branched coverings of the pillowcase orbifold are level 2 quasimodular forms. This gives a way to compute the volumes of the strata of the moduli space of quadratic differentials.

Keywords

Modulus Space Theta Function Eisenstein Series Quadratic Differential Irreducible Character 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. Bloch and A. Okounkov, The character of the infinite wedge representation, Adv. Math., 149-1 (2000), 1–60.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    R. Dijkgraaf, Mirror symmetry and elliptic curves, in R. Dijkgraaf, C. Faber, and G. van der Geer, eds., The Moduli Space of Curves, Progress in Mathematics, Vol. 129, Birkhäuser Boston, Cambridge, MA, 1995, 149–163.Google Scholar
  3. [3]
    R. Dijkgraaf, Chiral deformations of conformal field theories, Nuclear Phys. B, 493-3 (1997), 588–612.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Ph. Di Francesco, C. Itzykson, and J.-B. Zuber, Polynomial averages in the Kontsevich model, Comm. Math. Phys., 151-1 (1993), 193–219.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    M. Douglas, Conformal field theory techniques in largeN Yang-Mills theory, in Quantum Field Theory and String Theory (Cargèse, 1993), NATO Advanced Science Institutes Series B: Physics, Vol. 328, Plenum, New York, 1995, 119–135.Google Scholar
  6. [6]
    A. Eskin, H. Masur, and A. Zorich, Moduli spaces of abelian differentials: The principal boundary, counting problems, and the Siegel-Veech constants, Publ. Math. Inst. Hautes Études Sci., 97 (2003), 61–179.MATHMathSciNetGoogle Scholar
  7. [7]
    A. Eskin and A. Okounkov, Asymptotics of numbers of branched coverings of a torus and volumes of moduli spaces of holomorphic differentials, Invent. Math., 145-1 (2001), 59–103.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    A. Eskin, A. Okounkov, and R. Pandharipande, The theta characteristic of a branched covering, math.AG/0312186, 2003.Google Scholar
  9. [9]
    S. Fomin and N. Lulov, On the number of rim hook tableaux, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov (POMI), 223 (1995), 219–226 (in Russian); J. Math. Sci., 87-6 (1997), 4118–4123 (in English).Google Scholar
  10. [10]
    G. Jones, Characters and surfaces: A survey, in The Atlas of Finite Groups: Ten years On (Birmingham, 1995), London Mathematical Society Lecture Note Series, Vol. 249, Cambridge University Press, Cambridge, UK, 1998, 90–118.Google Scholar
  11. [11]
    T. Józefiak, Symmetric functions in the Kontsevich-Witten intersection theory of the moduli space of curves, Lett. Math. Phys., 33-4 (1995), 347–351.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    V. Kac, Infinite Dimensional Lie Algebras, Cambridge University Press, Cambridge, UK, 1990, 1995.MATHGoogle Scholar
  13. [13]
    M. Kaneko and D. Zagier, A generalized Jacobi theta function and quasimodular forms, in The Moduli Space of Curves (Texel Island, 1994), Progress in Mathematics, Vol. 129, Birkhäuser Boston, Cambridge, MA, 1995, 165–172.Google Scholar
  14. [14]
    S. Kerov and G. Olshanski, Polynomial functions on the set of Young diagrams, C. R. Acad. Sci. Paris Sér. I Math., 319-2 (1994), 121–126.MATHMathSciNetGoogle Scholar
  15. [15]
    M. Kontsevich, Intersection theory on the moduli space of curves and the matrix Airy function, Comm. Math. Phys., 147 (1992), 1–23.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    M. Kontsevich and A. Zorich, Connected components of the moduli spaces of abelian differentials with prescribed singularities, Invent. Math., 113-3 (2003), 631–678.CrossRefMathSciNetGoogle Scholar
  17. [17]
    E. Lanneau, Classification des composantes connexes des strates de l’espace des modules des différentielles quadratiques, Ph.D. thesis, Université Rennes I, Rennes, France, 2003.Google Scholar
  18. [18]
    H. Masur and A. Zorich, Multiple saddle connections on flat surfaces and principal boundary of the moduli spaces of quadratic differentials, math.GT/0402197, 2004.Google Scholar
  19. [19]
    M. Mirzakhani, http://math.harvard.edu/~mirzak/.Google Scholar
  20. [20]
    T. Miwa, M. Jimbo, and E. Date, Solitons: Differential Equations, Symmetries and Infinite-Dimensional Algebras, Cambridge Tracts in Mathematics, Vol. 135. Cambridge University Press, Cambridge, UK, 2000.MATHGoogle Scholar
  21. [21]
    A. Okounkov and R. Pandharipande, Gromov-Witten theory, Hurwitz theory, and completed cycles, math.AG/0204305, 2002.Google Scholar
  22. [22]
    A. Okounkov and R. Pandharipande, in preparation.Google Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • Alex Eskin
    • 1
  • Andrei Okounkov
    • 2
  1. 1.Department of MathematicsUniversity of ChicagoChicagoUSA
  2. 2.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations